Related Experiment Videos
Dapsone-induced motor polyneuropathy. A complication of prolonged treatment of subcorneal pustular dermatosis
Abstract:
A motor polyneuropathy developed in a woman with subcorneal pustular dermatosis of 16 years' duration, who had received at least 300 gm of dapsone over a five-year period and 80 gm during the four-month period of progression of her neurologic symptoms. Although the patient believed her muscle power had returned to normal four months after the drug was stopped, a slight peripheral neuropathy remained. Electrodiagnostic and clinical features during the period of greatest weakness and the subsequent 16 months were consistent with a polyneuropathy of the axonal type. The neurotoxicity of dapsone appears to be dose-dependent, but the mechanism by which it occurs is unknown.
Insights
Dapsone, a medication for skin conditions, can cause nerve damage (dapsone-induced polyneuropathy). This nerve toxicity is linked to the dosage, with higher amounts increasing the risk of developing this condition.
Area of Science:
- Neurology
- Dermatology
- Pharmacology
Background:
- Subcorneal pustular dermatosis is a chronic inflammatory skin condition.
- Dapsone is a common treatment for various dermatological disorders.
- Long-term dapsone use can be associated with adverse effects.
Observation:
- A patient with a 16-year history of subcorneal pustular dermatosis developed motor polyneuropathy.
- The patient had received substantial cumulative doses of dapsone.
- Neurologic symptoms progressed over a four-month period while on dapsone.
Findings:
- The patient's condition presented as axonal-type polyneuropathy.
- Neurotoxicity of dapsone appears to be dose-dependent.
- While symptoms improved after dapsone cessation, residual neuropathy persisted.
Implications:
- Dapsone's neurotoxicity necessitates careful monitoring of patients, especially those on long-term or high-dose therapy.
- Understanding the dose-dependent nature of dapsone neurotoxicity is crucial for risk assessment.
- Further research into the mechanisms of dapsone-induced polyneuropathy is warranted.